The nurse is caring for a patient who is diagnosed with AIDS and was prescribed nevirapine (an NNRTI) two weeks ago. While assessing the patient, the nurse should be alert for
• White patches in the mouth are a sign of thrush, caused by Candida albicans. Thrush is an opportunistic infection and often develops in patients with immunosuppression.
• Raised pinkish-brown nonpruritic patches on the skin or mucous membranes are indicative of Kaposi's sarcoma, an opportunistic infection caused by Human
• Jaundice is a sign of liver disease. Nevirapine (Viramune) is a non-nucleoside reverse transcriptase inhibitor (NNRTI), which is an antiretroviral drug used in the treatment of AIDS. It is associated with liver failure, especially in the first month. During the 2-week period, the patient must be carefully monitored for signs of hepatotoxicity due to nevirapine.
• Incorrect: Patients with AIDS commonly develop pneumonia, which produces a productive cough, not a dry cough.
• Incorrect: High urine specific gravity is more likely to occur due to inadequate nutrition and hydration.